Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 154, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 21, 2001, 11:18 PM MDT for Billings County, Golden Valley County, North Dakota. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 21, 2001, 11:18 PM MDT (05:18 UTC)
- Expired
- Jul 22, 2001, 12:15 AM MDT
- In force
- 57 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Billings County, ND, Golden Valley County, ND
The radar
The Bismarck radar (KBIS), 228 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 11:25 PM MDT | Thunderstorm Wind 53 M | Beach, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 11:00 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.3 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2155 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1372 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 220520 SVRBIS NDC007-033-220615- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1118 PM MDT SAT JUL 21 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 1215 AM MDT * AT 1118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 9 MILES WEST OF TROTTERS TO 6 MILES SOUTHWEST OF GOLVA...OR FROM 61 MILES SOUTH OF WILLISTON TO 47 MILES NORTHWEST OF BOWMAN...MOVING EAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... GOLVA AT 1125 PM MDT TROTTERS AT 1135 PM MDT BEACH AT 1130 PM MDT SENTINEL BUTTE AT 1140 PM MDT MEDORA AT 1215 AM MDT SOUTH UNIT OF THEODORE ROOSEVELT PARK AT 1215 AM MDT THIS STORM PRODUCED 71 MPH WINDS AT SIDNEY. A SEVERE THUNDERSTOR>M WATCH REMAINS IN EFFECT UNTIL 400 AM MDT SUNDAY MORNING FOR WESTERN NORTH DAKOTA. LAT...LON 4733 10407 4668 10402 4668 10330 4728 10321 RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:49 PM MDT, 9 hours 29 minutes earlier.
Area forecast discussion, Jul 21, 1:49 PM MDT, 9 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 245 AM CDT SAT JUL 21 2001 CONVERGENCE LINE ACROSS SOUTHEAST NORTH DAKOTA HAS WEAKENED THIS AFTERNOON...ALTHOUGH SATELLITE SHOWS CONVECTIVE CU AND ONE TSTM IN NORTH CENTRAL SD. HAD INITIALLY THOUGH OF A FLASH FLOOD WATCH IN ZONES BORDERING SD BUT MID LEVEL FLOW SEEMS TO BE SOUTHEAST AND 18Z ABR SOUNDING STRONGLY CAPPED...SO WILL HOLD OFF FOR NOW. SURFACE TEMPS REMAINING IN THE 80S ACROSS THE FORECAST AREA ALTHOUGH DEWPOINTS ARE IN THE 60S AND LOWER 70S. INSTABILITY IS WEAKLY ATO MODERATELY CAPPED AND WILL HAVE TO WAIT FOR EVENING COOLING AND THE NEXT WEAK SHORT WAVE ALOFT TO GET STRONG TSTMS STARTED. ASSORTED SURFACE BOUNDARIES COULD ALSO START TSTMS AND WILL HAVE TO WATCH. MODELS CONTINUE ON THE TREND OF PREVIOUS RUNS IN BRINGING A SURFACE LOW ACROSS THE REGION ON SUNDAY AND MONDAY. LOOKS LIKE THE CHANCE OF STRONG THUNDERSTORMS WILL CONTINUE SUNDAY. EVEN WITH A NORTHWEST FLOW BEHIND THE LOW ON MONDAY...DEWPOINTS WILL BE SLOW TO FALL...SO WILL KEEP A CHANCE OF AFTERNOON AND EVENING SHOWERS AND TSTORMS IN THE FORECAST. TEMPS SHOULD TREND BELOW NORMAL THROUGH THE REST OF THE WEEK...AND AS AN UPPER LEVEL LOW MOVES ACROSS CANADA...WILL PUT A CHANCE OF TSTMS IN FCST DURING MIDWEEK. .BIS...NONE. TSW
In the hours before
Local storm report, Jul 21, 9:23 PM MDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1023 PM CDT SAT JUL 21 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 PM TROTTERS ND .88 INCH HAIL
07/20/01 GOLDEN VALLEY REPORTED BY COOPERATIVE
OBSERVER.
1200 AM SAWYER ND WIND DAMAGE
07/21/01 WARD REPORTED BY COOPERATIVE
OBSERVER. LARGE TREES
DOWN.
0100 AM SELZ ND 60 MPH TSTM GUST
07/21/01 PIERCE REPORTED BY PUBLIC.
BRANCHES DOWN.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 10:53 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 67 min |
| Jul 22, 12:01 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 59 min |
| Jul 22, 1:01 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 59 min |
| Jul 22, 1:24 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Mountrail | 51 min |
| Jul 22, 1:30 AM MDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope | 60 min |
| Jul 22, 1:38 AM MDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Oliver | 67 min |
| Jul 22, 1:50 AM MDT | Severe Thunderstorm Warning | BIS | Ward | 40 min |
| Jul 22, 2:16 AM MDT | Severe Thunderstorm Warning | BIS | McLean | 44 min |
| Jul 22, 2:38 AM MDT | Severe Thunderstorm Warning | BIS | Grant | 67 min |
| Jul 22, 2:57 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver | 63 min |
| Jul 22, 2:57 AM MDT | Severe Thunderstorm Warning | BIS | Morton | 63 min |
| Jul 22, 3:37 AM MDT | Severe Thunderstorm Warning | BIS | Emmons, Sioux | 53 min |
| Jul 22, 3:37 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh | 53 min |
| Jul 22, 4:01 AM MDT | Severe Thunderstorm Warning | BIS | Kidder, Logan | 59 min |
| Jul 22, 4:42 AM MDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, Stutsman | 63 min |
| Jul 22, 5:39 AM MDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 51 min |
| Jul 22, 5:39 AM MDT | Severe Thunderstorm Warning | BIS | LaMoure | 51 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.